North Carolina, 2009Damaging Winds in North Carolina, May 2, 2009
May 2, 2009 · NWS RAH · 2 events in 2 counties and zones
An isolated severe thunderstorm developed in Scotland County near Wagram.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm developed in Scotland County near Wagram.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 2, 1:54 PM EST, 5 hours 6 minutes earlier.
Area forecast discussion, May 2, 1:54 PM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT SAT MAY 02 2009
.SYNOPSIS...
A MOIST AND SLIGHTLY UNSTABLE AIR MASS OVER THE REGION WILL SUPPORT
THE DEVELOPMENT SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
THE RISK OF SHOWERS AND STORMS WILL CONTINUE TONIGHT INTO SUNDAY AS
A SLOW MOVING COLD FRONT APPROACHES FROM THE NORTHWEST.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 222 PM SATURDAY...
AFTER PERIODS OF EXTENSIVE CLOUDINESS AND PATCHY RAIN
SHOWERS...PARTIAL SUN AND A BREEZY SW WIND HAVE USHERED TEMPS WELL
INTO THE 70S WITH LOWER 80S COMMON OVER THE SOUTH. PER WATER VAPOR
IMAGERY...REMNANTS OF AN VORT SHEAR AXIS TRIGGERED BY CONVECTION
OVER EH LOWE MS VALLEY LAST NIGHT ADVANCING INTO CENTRAL NC. PER 18Z
MSAS...BEST INSTABILITY LIES ACROSS THE FOOTHILLS INTO THE NW
PIEDMONT WITH SECONDARY MAXIMA ALONG THE IMMEDIATE COAST.
THUS...SHOULD SEE CONVECTION PICK-UP IN COVERAGE AND INTENSITY OVER
THE WESTERN COUNTIES...ESPECIALLY OVER THE NW...THROUGH 22Z. THOUGH
SPC HAS MOST OF AREA IN A SLIGHT RISK OF SEVERE...WIND PROFILES FROM
KRAX AND KGSP VERY UNIFORM (WESTERLY) AND GENERALLY 15-20KTS OVER
CENTRAL NC...INCREASING TO ABOUT 25KTS OVER UPSTATE SC. WHILE
POTENTIAL FOR AN ISOLATED STORM...BELIEVE MOST STORMS WILL BE BELOW
SEVERE LIMITS.
A COLD FRONT CURRENTLY STRETCHING FROM RIC-BLF-LOZ WILL CONTINUE TO
DRIFT SOUTH THIS EVENING AND OVERNIGHT. PERTURBATIONS ALOFT
INTERACTING WITH THIS FRONT AND THE MOIST UNSTABLE AIR MASS MAY
TRIGGER ISOLATED TO SCATTERED SHOWERS OVERNIGHT. PLAN TO MAINTAIN A
CHANCE POP ACROSS THE NORTH WITH SLIGHT CHANCE SOUTH. MAINLY
OVERCAST SKIES AND A STEADY SOUTH WIND SHOULD RESULT IN MILD TEMPS
WITH MID 60S COMMON.
SUNDAY...EXPECT CONVECTION TO BE MORE ACTIVE SUNDAY AFTERNOON AND
EVENING AS A SURFACE WAVE MOVES E-NE ALONG THE STALLED FRONT NEAR
THE VIRGINIA BORDER. LOW LEVEL SLY FLOW WILL BE ENHANCED DUE TO THIS
FEATURE WITH 850MB WINDS PROGGED TO REACH 35-40KTS. THIS RESULTS IN
BULK SHEAR 35-40KTS ACROSS THE NORTHERN COUNTIES SUNDAY AFTERNOON
WITH 0-1KM HELICITY 200-250 M2/S2. NEAR SURFACE FLOW WILL POOL GULF
MOISTURE ALONG BOUNDARY WITH PRECIP WATER VALUES NEAR 1.8 INCHES
(WELL ABOVE NORMAL). WITH ADEQUATE HEATING...MIXED LAYER CAPE VALUES
AROUND 1500 J/KG PROJECTED FOR THE NORTHERN COUNTIES. DUE TO THE
ABOVE PARAMETERS...HAVE INCREASED POPS TO LIKELY OVER THE FAR SOUTH
WITH SOLID CHANCES ELSEWHERE ACROSS THE PIEDMONT. THE SOUTHERN
COUNTIES WILL SEE SOME PULSE TYPE STORMS IN THE AFTERNOON WITH A
BETTER CHANCE OF ORGANIZED CONVECTION IN THE EARLY EVENING. ACROSS
THE NORTH HAVE MENTIONED A CHANCE OF SEVERE WITH PRIMARY THREAT
DAMAGING WINDS AND LARGE HAIL. ANY CELLS THAT RIDE ALONG FRONT WILL
HAVE INCREASE TORNADIC POTENTIAL.
TEMPS SUNDAY DEPENDENT UPON HOW EXTENSIVE CLOUDS ARE. MODEL RH FIELD
SUGGEST THAT OVERCAST SKIES POSSIBLE ACROSS THE NORTH. IF THIS
OCCURS...THIS COULD CUT BACK ON MAX TEMPS AND ASSOCIATED
INSTABILITY. EXPECT PARTIAL SUN ALONG AND SOUTH OF HIGHWAY 64. HIGHS
SUNDAY UPPER 70S FAR NORTH TO MID/UPPER 80S SOUTH.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 236 PM SATURDAY...
A COLD FRONT WILL BEGIN TO SLOWLY DROP SOUTH AND ACROSS OUR AREA ON
MONDAY INTO MONDAY NIGHT. AS IT DOES AN AMPLIFYING SHORTWAVE WILL
CAUSE SEVERAL AREAS OF LOW PRESSURE TO DEVELOP ALONG THE SLOW MOVING
FRONT AND TACK ACROSS OUR AREA. THIS SHOULD PRESENT THE AREA WITH A
GOOD CHANCE OF SHOWERS AND AFTERNOON AND EVENING THUNDERSTORMS. WITH
REGARDS TO THE SEVERE POTENTIAL... THE GFS IS SLOWER AND MORE
UNSTABLE THAN THE NAM (AS THE NAM MOVES THE FRONT FASTER THROUGH THE
CWA AND IS MORE STABLE). THE GFS AND EC ARE SIMILAR WITH RESPECT TO
TIMING. THUS HAVE DECIDED TO GO WITH THE GFS OUTPUT FOR SEVERE
PARAMETERS. THE GFS SHOWS... 30 TO 45 KTS OF BULK SHEAR.... MU CAPE
UPWARDS OF 1500 J/KG IN THE LATE AFTERNOON ACROSS THE SOUTHEASTERN
HALF OF THE CWA... WITH MID LEVEL LAPSE RATES AROUND 6 TO 6.5 C/KM.
0-1 KM HELICITY VALUES APPROACH 200 M2/S2... WITH SURFACE BASED
CAPE IN THE SOUTHEAST BETWEEN 500 AND A 1000 J/KG. THUS... EXPECT
THE LARGE HAIL AND DAMAGING WINDS TO BE THE PRIMARY THREAT... WITH
THE POTENTIAL FOR A TORNADO OR TWO SOUTH AND EAST OF RALEIGH (EVEN
AFTER SUNSET). IN ADDITION MODELS ARE COMING IN TO BETTER AGREEMENT
WITH REGARDS TO THE POTENTIAL FOR WIDESPREAD HALF AND INCH PLUS
RAINFALL AMOUNTS. GIVEN THE GOOD LOW LEVEL CONVERGENCE... VIA THE
COLD FRONT... AND THE FACT THE WE ARE PROGGED TO BE IN THE RIGHT
ENTRANCE REGION OF AN 90 KT UPPER LEVEL JET CENTERED OVER THE
MID-ATLANTIC REGION AROUND 00Z/TUESDAY. THUS... WILL RAISE POPS TO
THE LIKELY CATEGORY LATE MONDAY INTO TUESDAY MORNING.
TEMPS WILL BE MILD IN ADVANCE OF THE FRONT... WITH LOWS IN THE LOWER
TO MID 60S EXPECTED ON MONDAY MORNING. HIGH MONDAY WILL BE TRICKY AS
IT WILL DEPEND ON THE TIMING OF THE FRONT... ONCE AGAIN WENT THE THE
GFS/EC TIMING OF THE FRONT... WHICH YIELDS HIGHS IN THE MID TO UPPER
70S NORTH TO MID 80S SOUTH.
FOR TUESDAY... THE STALLED FRONT WILL BEGIN TO RETREAT NORTHWARD...
ALLOWING FOR A CONTINUED CHANCE FOR SHOWERS AND PERHAPS ISOLATED
THUNDERSTORMS IN THE AFTERNOON. TEMPERATURES WILL BE LARGELY
DEPENDENT ON POSITION OF THE FRONT AND HOW QUICKLY IT RETREATS. FOR
NOW... WILL GO WITH HIGH TEMPS IN THE MID 70S NORTH TO THE LOW 80S
SOUTH. LOWS TUESDAY MORNING ARE EXPECTED TO BE IN THE LOWER 60S AS
THE FRONT IS EXPECT TO BE NORTH OF THE AREA.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 224 PM SATURDAY...
UNCERTAINTY STILL REMAINS IN THE EXTENDED FORECAST... WITH POOR RUN
TO RUN CONTINUITY AMONG OPERATIONAL MEDIUM RANGE MODELS. HAVE
ELECTED TO STICK CLOSE HPC... WHICH PREFERS A BLEND OF THE 00Z/02
GEFS AND ECMWF ENSEMBLE MEANS. THIS WOULD FAVOR A SHORTWAVE OVER THE
CENTRAL CONUS ON WEDNESDAY TRACKING OFF TO THE NORTHEAST ON
WEDNESDAY NIGHT INTO THURSDAY... PULLING A COLD FRONT/TROUGH INTO
OUR AREA SOMETIME ON THURSDAY INTO THURSDAY NIGHT... WITH ANOTHER
SIMILAR SYSTEM AGAIN NEAR THE END OF THE EXTENDED FORECAST
(SATURDAY)... WHICH IS A BIT SIMILAR TO THE 00Z/02 EC. WITH THIS IN
MIND... WILL NOT CHANGE MUCH WITH REGARDS TO POPS... PLAN ON KEEPING
SLIGHT CHANCE POPS THROUGH THE PERIOD. FOR NOW WILL ONLY LOWER HIGH
TEMPS A BIT FROM PREVIOUS FORECASTS... GENERALLY IN THE LOWER TO MID
80S... WITH LOWS IN THE LOWER TO MID 60S.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 141 PM SATURDAY...
A MOIST AND SLIGHTLY UNSTABLE AIR MASS ACROSS CENTRAL NC WILL
SUPPORT CLOUD BASES GENERALLY AOA 4000FT THROUGH SUNDAY AFTERNOON.
AN APPROACHING UPPER LEVEL DISTURBANCE WILL TRIGGER SCATTERED
SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON THROUGH EARLY
EVENING. BEST CHANCE FOR CONVECTION APPEARS TO BE IN THE TRIAD
REGION SO HAVE INTRODUCE A TEMPO GROUP FOR HEAVY SHOWER AND WIND
GUST NEAR 30KTS. MAJORITY OF THE CONVECTION WILL DISSIPATE AFTER
01Z. MAY SEE A FEW SHOWERS PERSIST INTO THE OVERNIGHT HOURS AS A
SURFACE FRONT DRIFTS SOUTH TOWARD THE VIRGINIA BORDER AREA. WHILE
LOW LEVELS MOIST...DOES NOT APPEAR TO BE ENOUGH LIFT OR CONFLUENCE
TO GENERATE A LOW STRATUS DECK OVERNIGHT. MAY SEE A FEW CLOUDS WITH
BASES 1800-3000FT EARLY SUNDAY MORNING. OTHERWISE EXPECT BREEZY SW
WINDS TO DEVELOP AFTER 13Z SUNDAY WITH GUSTS IN THE 25-30KT RANGE
LIKELY BY MID DAY SUNDAY.
EXPECT CONVECTIVE COVERAGE TO BE MORE EXTENSIVE SUNDAY AFTERNOON
COMPARED TO THIS AFTERNOON AS A SURFACE FRONT DRIFTS SLOWLY SOUTH
INTO THE MOIST UNSTABLE AIR MASS. AN AREA OF LOW PRESSURE MOVING
E-NE ALONG THE FRONT SHOULD ENHANCE CONVECTIVE COVERAGE OVER THE
NORTHERN COUNTIES SUNDAY AFTERNOON INTO SUNDAY EVENING. THIS WILL
LIKELY LEAD TO PERIODS OF MVFR/IFR CEILINGS AND BRIEF INSTANCES OF
MVFR VISIBILITY IN HEAVY RAIN SHOWERS. THE STRONGER STORMS WILL BE
ACCOMPANIED BY STRONG GUSTY WINDS AND HAIL.
MOIST UNSTABLE AIR MASS WILL PERSIST OVER THE REGION THROUGH MID
WEEK. THIS WILL SUPPORT THE DEVELOPMENT OF MAINLY AFTERNOON AND
EVENING SHOWERS AND STORMS...ESPECIALLY ON MONDAY.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...BSD
LONG TERM...BSD
AVIATION...WSS
Hazardous weather outlook, May 2, 3:02 PM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EDT SAT MAY 2 2009
NCZ007>011-021>028-038>043-073>078-083>086-088-089-032015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
402 PM EDT SAT MAY 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A WARM AND UNSTABLE AIR MASS WILL SUPPORT THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. A
STORM OR TWO MAY PRODUCE WIND GUSTS UP TO 45 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A WARM AND UNSTABLE AIRMASS WILL PERSIST ACROSS CENTRAL NORTH
CAROLINA ON SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP SUNDAY AFTERNOON AND PERSIST INTO SUNDAY
NIGHT. A FEW OF THE STORMS MAY BE SEVERE...PRODUCING WIND GUSTS UP
TO 60 MPH AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO OCCUR.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
ON MONDAY AFTERNOON AND CONTINUE INTO MONDAY EVENING... AS A COLD
FRONT MOVES INTO THE AREA FROM THE NORTH. A FEW OF THE STORMS MAY
BECOME SEVERE... PRODUCING WIND GUSTS UP TO 60 MPH AND MARGINALLY
SEVERE HAIL. AN ISOLATED TORNADO MAY ALSO OCCUR ACROSS SOUTHEASTERN
PORTIONS OF CENTRAL NORTH CAROLINA.
In the hours before
Special weather statement, May 2, 5:43 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
643 PM EDT SAT MAY 2 2009
NCZ073-022330-
STANLY-
643 PM EDT SAT MAY 2 2009
...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY COUNTY THROUGH 730
PM EDT...
AT 642 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STANFIELD...OR ABOUT 15 MILES SOUTHWEST OF ALBEMARLE...MOVING EAST AT
30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...OAKBORO AND NORWOOD.
GUSTY WINDS OF 30 TO 40 MPH...HEAVY RAINFALL...AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
SMITH
Special weather statement, May 2, 5:48 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
648 PM EDT SAT MAY 2 2009
NCZ083-022345-
ANSON-
648 PM EDT SAT MAY 2 2009
...SHOWERS AND STRONG THUNDERSTORMS WILL MOVE ACROSS ANSON COUNTY
THROUGH 745 PM EDT...
AT 644 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH GUSTY WINDS AND SMALL HAIL ALONG A LINE EXTENDING FROM MONROE
TO PAGELAND TO KERSHAW... OR ABOUT 20 MILES SOUTHWEST OF
WADESBORO...MOVING NORTHEAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR PEACHLAND... WHITE STORE...
AND POLKTON BETWEEN 700 PM AND 715 PM... AND NEAR WADESBORO AROUND
730 PM EDT.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
MWS
Special weather statement, May 2, 6:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
701 PM EDT SAT MAY 2 2009
NCZ075-077-086-088-030100-
CUMBERLAND-HARNETT-HOKE-MOORE-
701 PM EDT SAT MAY 2 2009
...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...MOORE...CUMBERLAND
AND HOKE COUNTIES THROUGH 900 PM EDT...
AT 758 PM EDT...DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS NEAR
VASS AND FOXFIRE...MOVING EAST AT 25 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR VASS AROUND 805 PM EDT...POPE
AFB AROUND 840 PM EDT...SPRING LAKE AROUND 845 PM EDT.
THESE STORMS WILL LIKELY AFFECT THE SAME LOCATIONS WITHIN 15 TO 20
MINUTES OF EACH OTHER. IF YOU ARE IN THE PATH OF THESE STORMS...BE
SURE THAT YOUR LOCATION IS CLEAR OF BOTH STORMS BEFORE VENTURING
BACK OUTSIDE.
GUSTY WINDS OF 30 TO 40 MPH...HEAVY RAINFALL...SMALL HAIL AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. REMEMBER...LIGHTNING HAS BEEN KNOWN TO STRIKE UP TO
20 MILES FROM THE THUNDERSTORM CLOUD.
SMITH
Special weather statement, May 2, 6:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT SAT MAY 2 2009
NCZ084>086-030015-
HOKE-RICHMOND-SCOTLAND-
721 PM EDT SAT MAY 2 2009
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SCOTLAND... EASTERN
RICHMOND... AND SOUTHERN HOKE COUNTIES THROUGH 815 PM EDT...
AT 719 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH GUSTY WINDS AND HEAVY RAIN ALONG A LINE EXTENDING FROM 6 MILES
SOUTH OF HAMLET TO GIBSON TO 8 MILES SOUTH OF LAURINBURG...OR ALONG
A LINE EXTENDING FROM 10 MILES SOUTH OF ROCKINGHAM TO 8 MILES WEST
OF LAURINBURG TO 8 MILES SOUTH OF LAURINBURG...MOVING NORTHEAST AT
30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR LAUREL HILL AND LAURINBURG
AROUND 730 PM EDT...AND RAEFORD AROUND 810 PM EDT.
GUSTY WINDS OF 35 TO 45 MPH... HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE LIMBS.
MWS
Special weather statement, May 2, 6:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
724 PM EDT SAT MAY 2 2009
NCZ074-075-084-086-030000-
HOKE-MONTGOMERY-MOORE-RICHMOND-
724 PM EDT SAT MAY 2 2009
...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE...
MONTGOMERY AND HOKE COUNTIES THROUGH 800 PM EDT...
AT 718 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
DERBY AND NORMAN...OR ABOUT 12 MILES WEST OF SOUTHERN PINES...MOVING
EAST AT 20 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR FOXFIRE AROUND 725 PM EDT...
TAYLORTOWN AROUND 735 PM EDT...PINEHURST AROUND 740 PM EDT...ABERDEEN
AROUND 745 PM EDT...SOUTHERN PINES AROUND 750 PM EDT.
THESE STORMS WILL LIKELY AFFECT THE SAME LOCATIONS WITHIN 15 TO 20
MINUTES OF EACH OTHER. IF YOU ARE IN THE PATH OF THESE STORMS...BE
SURE THAT YOUR LOCATION IS CLEAR OF BOTH STORMS BEFORE VENTURING
BACK OUTSIDE.
GUSTY WINDS OF 30 TO 40 MPH...HEAVY RAINFALL...SMALL HAIL AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. REMEMBER...LIGHTNING HAS BEEN KNOWN TO STRIKE UP TO
20 MILES FROM THE THUNDERSTORM CLOUD.
SMITH
Special weather statement, May 2, 6:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
753 PM EDT SAT MAY 2 2009
NCZ084-030030-
RICHMOND-
753 PM EDT SAT MAY 2 2009
...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND COUNTY THROUGH 830
PM EDT...
AT 754 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ELLERBE TO ROCKINGHAM TO EAST ROCKINGHAM...OR
ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF ROCKINGHAM TO
ROCKINGHAM TO 5 MILES SOUTH OF ROCKINGHAM...MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR ELLERBE AROUND 800 PM EDT...
HOFFMAN AROUND 820 PM EDT.
GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE LIMBS.
MWS
Thunderstorm Wind, Scotland
- When
- May 2, 7:00 PM EST
- Where
- Scotland County, 1 mi E of Wagram
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 0 direct, 1 indirect
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.880, -79.332
Wind blew down several trees which brought down power lines and damaged one vehicle. One person sustained minor injuries in the vehicle.
Thunderstorm Wind, Hoke
- When
- May 2, 7:15 PM EST
- Where
- Hoke County, 6 mi ESE of Raeford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.947, -79.122
Wind blew down several trees along Arabia Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 2 to 3, 20091 death · 4 injured · $10 million · EF2 · 23 events
- Tornado and Flash Flooding in Texas, May 2 to 3, 200915 injured · $6.2 million · EF0 · 84 events
- Tornadoes and Flash Flooding in Texas, May 2 to 3, 20091 death · 1 injured · $370,000 · EF1 · 42 events
- Damaging Wind in Oregon, May 2, 20091 death · 55 kt wind · 1 event
- Tornado and Flash Flooding in Arkansas, May 2 to 3, 20095 injured · $120,000 · EF1 · 24 events
- Flash Flooding in Tennessee, May 2, 2009$1.0 million · 13 events
- Flash Flooding in Arkansas, May 2, 2009$750,000 · 2 events
- Tornado and Flash Flooding in Tennessee, May 2 to 5, 2009$161,000 · EF1 · 6 events
- Hail in Colorado, May 2, 2009$400,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Mississippi, May 2, 2009$106,000 · 2.75 in hail · 22 events
- Flooding in Iowa, May 2 to 6, 2009$250,000 · 2 events
- Tornadoes and Flash Flooding in Mississippi, May 2, 2009$110,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175619, 175620.